Herbal medication linked to liver failure

February 8, 1995

Physicians should question patients aggressively about their use of non-traditional therapies and patients should exercise particular caution when considering "alternative" remedies, which may not have been through the rigorous safety testing required of traditional medications, suggests a group of Chicago physicians in the February 8 issue of The Journal of the American Medical Association (JAMA).

The authors report the case of a woman who suffered severe toxic hepatitis after taking capsules of chaparral, an herbal preparation that has been touted as an antioxidant or free-radical scavenger. The capsules caused complete liver failure, which would have been fatal had she not received an urgent liver transplant.

"This case should sound an alarm to physicians, especially in light of the rising prevalence of alternative medications and therapies," said Alfred Baker, MD, professor of medicine at the University of Chicago and senior author of the report.

"Many patients, such as this one, are hesitant or embarrassed to tell their physicians that they have tried or are using non-traditional or untested remedies," Baker said. "This case points out the potential importance of probing beyond the patient's formal medical history and investigating any non-traditional therapies that may play a role in the disease or in the patient's recovery."

The patient, a 60-year-old woman from a Chicago suburb, was first seen at West Suburban Hospital in Oak Park, Illinois, in November, 1992, for abdominal pain, weight loss and jaundice. Laboratory tests indicated liver damage, which continued to worsen, but no cause was apparent. Although the patient described the medications she was taking for coronary artery disease--which could not have caused her liver damage--she denied taking any other drugs or nutritional supplements.

One week after her admission to the hospital, her husband revealed that she had been taking one to two capsules of chaparral daily for 10 months, and had increased that dose to six capsules daily after developing "flu-like symptoms a few weeks before her hospital admission. Her jaundice appeared shortly after increasing the dose. A biopsy revealed extensive liver damage.

Because the patient continued to worsen, with deepening jaundice, growing confusion and seizures, a host of infections--including pneumonia, which required intubation--plummeting blood pressure and eventual kidney failure, she was transferred to the University of Chicago Hospitals as a transplant candidate.

On December 17, five weeks after her first admission, she received a transplanted liver, as well as a kidney. She recovered slowly, but is now well, with normal liver and kidney function.

Chaparral is an herbal preparation made by grinding the leaves of an evergreen desert shrub (Larrea tridentata) known as the creosote bush or greasewood. The leaves can be made into tea, which has been used in traditional American Indian medicine, or into capsules.

Chaparral has long been recommended in non-scientific publications as an antioxidant or free-radical scavenger, with the purported ability to retard aging, ameliorate a variety of ailments including arthritis, cancer, colds, tuberculosis, venereal disease and several skin conditions.

It became an increasingly popular herbal remedy in the 1960s, but after animal studies showed that it caused lymph node and kidney lesions, chaparral was removed from the FDA's "generally recognized as safe" list in 1970.

Its use has continued, however. In 1992, four U.S. reports of human toxicity--particularly this case, which was the most severe--prompted the Food and Drug Administration to issue a public warning on December 11 of that year against consuming chaparral-containing products. "The public should not purchase or consume chaparral," said FDA Commissioner David A. Kessler in the notice, which was issued while the patient awaited a transplant.

Although chaparral has not technically been banned in the U.S., there has been, at the FDA's request, a voluntary withdrawal of the product from the market. It remains available from abroad, however, through mail-order sources. Last summer, while he was writing the paper, Baker found chaparral capsules for sale at a downtown Chicago health food store. The FDA continues to receive reports of chaparral toxicity.

The active ingredient from chaparral--a potent antioxidant, nordihydroguaiaretic acid (NDGA)--was briefly investigated as a possible cancer chemotherapy, but it did not prove effective. The mechanism of liver damage remains unclear, but the authors write that it may result from the ability of high concentrations NDGA to interfere with two important metabolic processes--the cyclooxygenase and cytochrome P-450 pathways--in the liver. All of the other known cases of chaparral poisoning produced similar symptoms, but this was the most severe injury.

The unusually severe liver damage in the patient in the JAMA report appears to have resulted from the combination of an acute liver injury on top of chronic liver damage.

"We suspect that lengthy exposure to a lower dose of the toxin produced significant liver damage without noticeable symptoms," said author Dafna Gordon, MD, gastroenterology fellow at the University of Chicago Medical Center. "When the patient increased her dose later on, the acute liver injury was superimposed on chronic liver disease, resulting in complete liver failure."

Studies performed on the damaged liver, which was removed for the transplant, confirmed this theory, with evidence of gradual injury and partial recovery over several months prior to a rapid and overwhelming exposure to higher levels of the toxin.

Additional authors of the paper include pathologist John Hart, MD, from the University of Chicago, and Gayle Rosenthal, MD, and Ronald Sirota, MD, from West Suburban Hospital.

The University of Chicago Medicine
Communications
950 E. 61st Street, Third Floor
Chicago, IL 60637
Phone (773) 702-0025 Fax (773) 702-3171


Press Contact

John Easton
(773) 702-0025
john.easton@uchospitals.edu